Alert archive / Tennessee / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Morristown, TN

March 18, 20259 counties in Tennessee

NWS Morristown, TN issued this red flag warning at Mar 18, 2025, 2:46 PM EDT for 9 counties in Tennessee. It took effect at Mar 19, 2025, 12:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 2:46 PM EDT (18:46 UTC)
In effect from
Mar 19, 2025, 12:00 PM EDT
Expired
Mar 19, 2025, 11:00 PM EDT
In force
11 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Mar 18, 1:18 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 18, 1:18 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
118 PM EDT Tue Mar 18 2025

...New AVIATION...

.UPDATE...
Issued at 954 AM EDT Tue Mar 18 2025

No notable changes for the morning update. Forecast seems to be on
track and the weather is tranquil. RH is expected to be quite low
today however, but winds should be fairly light. Coupled with
lingering moisture from recent rains and I think the need for any
Fire Danger Statement is still on the low side. However, tomorrow
remains a concern so we'll need to look at whether any fire
weather headlines are needed for tomorrow with the forecast
package later this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 314 AM EDT Tue Mar 18 2025

Key Messages:

1. Low relative humidity in the teens and 20s will be the mail
concern for this afternoon.

2. Mild afternoon today with highs 5 to 10 degrees above normal.

Discussion:

Surface and upper ridging will remain across the Tennessee valley
and southern Appalachians today and tonight. Very dry vertical
profile with PWs below 0.5 inch. Due to good daytime mixing the
dry air aloft will produce very dry dewpoints in the teens to 20s
with minimum relative humidity in the teens and 20s. Southwest
winds will increase to 5 to 10 mph in the afternoon. Enhanced
fire danger will be a concern.

For tonight, increase high and mid level clouds expected otherwise
continued dry conditions. Sharp contrast in low temperatures
between the sheltered valleys and ridge tops.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 314 AM EDT Tue Mar 18 2025

Key Messages:

1. Well above normal temperatures to start, with much cooler
temperatures Thursday and Friday morning. Warm conditions return for
the weekend.

2. Fire danger conditions will increase Wednesday afternoon with
gusty winds and low afternoon relative humidities.

3. Strong gusty winds between 40-55mph for the Tennessee mountains
and foothills Wednesday night.

4. Rain and potentially a few rumbles of thunder will return
Wednesday night into Thursday. Light mountain snow across higher
elevations behind the system Thursday night.

Discussion:

For Wednesday, an upper trough and associated surface low pressure
system will be tracking through the mid-Mississippi River Valley and
towards the Great Lakes region. Sly to SSWly H85 flow will increase
to ~50kts well ahead of an approaching cold front. As afternoon
mixing begins to occur relative humidities are expected to fall into
the 20s across much of the region, with portions of northeast
Tennessee and southwest Virginia potentially falling into the teens.
Increased fire danger threat remains when adding wind gusts between
20-35mph into the equation. A Red Flag Warning may very well be
needed but some uncertainties still remain as the area of lowest RH
and strongest wind gusts do not completely align. We may also have
high level cirrus aloft to help limit how effectively we mix out. As
the strong H85 flow continues to shift eastward Wednesday afternoon,
a period of strong and gusty winds will be expected across the east
Tennessee mountains and adjacent foothills. Gusts up 45mph will be
most common but prone locations from Sevier Co. to Cocke Co.
mountain zones could see isolated gusts up to 60mph.

The aforementioned cold front will traverse the region overnight
into early Thursday morning with a return of precipitation chances.
A few rumbles of thunder are possible along the Cumberland Plateau
but in general mostly light to moderate rain is expected during this
time. With a lack of instability isolated severe threat remains to
our west, though the moderate showers may help translate some of
that enhanced flow aloft to the surface and bring a brief period of
gusty winds between 30-40mph with them. Warp around moisture in
northwest flow will bring some light snow showers to the East
Tennessee mountains Late Thursday but shallow moisture depth and
warm temperatures ahead of the system will limit accumulations.
Portions of NE TN valley into SW VA may see a few flakes fall at
times but accumulation is not expected.

Shortwave ridging will lead to a warming trend with dry conditions
Friday and for the most part the weekend is will remain dry. A weak
impulse will promote a very small chance of light precipitation
early Saturday but no significant impacts are expected. A more
dynamic shortwave and associated front will bring the chance for
showers and storms Sunday night into Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM EDT Tue Mar 18 2025

VFR categories will continue through the 18z TAF period. Main
aviation concern is going to be the developing gusty winds at KTYS
and KCHA. Deep mixing and a strong wind field aloft should
promote gusts of 25kt or more by the 18z time frame, and even
higher after that point. It will likely be a fairly quick
transition between light and variable winds, and gusts above 20kt
tomorrow. Further north, gusts hold off until later tomorrow
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  46  77  44 /   0   0   0  90
Knoxville McGhee Tyson Airport, TN  71  44  77  44 /   0   0   0  90
Oak Ridge, TN                       70  45  74  43 /   0   0   0  90
Tri Cities Airport, TN              69  39  77  44 /   0   0   0  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
AVIATION...CD
Hazardous weather outlook, Mar 18, 3:54 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
354 AM EDT Tue Mar 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
354 AM EDT Tue Mar 18 2025 /254 AM CDT Tue Mar 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Low relative humidity this afternoon may pose a heightened
wildfire risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Low relative humidity and gusty winds may pose a heightened
wildfire risk Wednesday afternoon.

Gusty winds between 40 to 55 mph are expected in the East
Tennessee mountains and adjacent foothills Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM EDTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 18 more42 hr

Nearby

Red Flag Warnings in Tennessee, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.